Pennsylvania, 2004

Flood in Pennsylvania, May 21, 2004

May 21, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 21, 2:50 AM EST, 6 hours 25 minutes earlier.

Area forecast discussion, May 21, 2:50 AM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 AM EDT FRI MAY 21 2004

.SHORT TERM...

MCS WITH EMDEDDED LEWP HEADING TOWARD EXTREME WESTERN/NW PENN ATTM.
RELATIVELY LOW 1/3/AND 6 HOURLY FLASH FLOOD GUIDANCE OF JUST 1-2
INCHES AND 2-3 HOUR PERIOD OF MDT TO HVY RAIN WITH A FEW
THUNDERSTORMS PROMPTED US TO ISSUE A FLOOD WATCH FOR FLASH
FLOODING ACROSS CAMBRIA AND SOMERSET COUNTIES THROUGH NOON TODAY.

ETA SHOWS THE CURRENT COLD FRONT NEAR THE PA/NY BORDER...SLIDING A
BIT FURTHER SOUTH...REACHING A LINE FROM NEAR KABE TO KUNV AND  KBFD
LATER THIS AFTERNOON AND STALLING OUT. GFS IS FAIRLY SIMILAR (THOUGH
PERHAPS A BIT FURTHER SOUTH) WITH THE FRONTAL LOCATION THIS EVENING.

LLVL MOISTURE AND SOME RECOVERY OF SFC HEATING AS BREAKS DEVELOP IN
THE CLOUD DECK IN THE WAKE OF THE MCS COULD ALLOW SFC BASED LI/S AND
CAPES TO BECOME QUITE IMPRESSIVE THIS AFTERNOON (1000-2000 J/KG WITH
SFC BASED LI/S OF -5 TO -7) TO THE SOUTH OF INTERSTATE 80.

WILL KEEP THE CHC OF TSRA RUNNING THROUGH THIS EVENING BEFORE
DIMINISHING THE POPS AS THE FRONT BEGINS TO PULL BACK TO THE NORTH
AS A WARM FRONT EARLY SATURDAY.

A MUCH WARMER AND MORE HUMID WEEKEND IS ON TAP AS THE QUASI STNRY
LLVL FRONTAL BOUNDARY STAYS JUST TO THE NORTH OF THE PENN/NY BORDER
AND AN INCREASING SW FLOW DEVELOPS AT THE SFC AND ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     83  66  88  68 /  50  20  20  20
WILLIAMSPORT   80  63  84  63 /  70  50  20  20
BRADFORD       73  60  77  58 /  70  50  20  20
JOHNSTOWN      73  64  79  62 / 100  30  20  20
ALTOONA        77  64  82  64 /  80  30  20  20
STATE COLLEGE  78  64  83  64 /  80  30  20  20
SELINSGROVE    80  62  88  64 /  50  30  20  20
LANCASTER      83  65  88  66 /  40  20  20  20
YORK           84  64  88  66 /  50  20  20  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR FLASH FLOODING FOR CAMBRIA AND SOMERSET
COUNTIES (PAZ024-033)

&&

LAMBERT
Hazardous weather outlook, May 21, 5:09 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 AM EDT FRI MAY 21 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221002-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
609 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

FLOODING DUE TO HEAVY RAIN FROM THUNDERSTORMS THIS MORNING WILL OCCUR
OVER THE WESTERN AND SOUTHERN MOUNTAINS.  THE RAIN WILL FALL AT UP TO
2 INCHES PER HOUR IN SPOTS...AND CREATE FLASH FLOODING.

A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS
CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS
FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH
THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE
THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS.  ADDITIONAL
FLOODING IS POSSIBLE AS THESE STORMS WILL BE FORMING OVER THE AREAS
THAT ARE RECEIVING HEAVY RAIN EARLY THIS MORNING.

SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL GREATER THAN PENNY
SIZE IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Local storm report, May 21, 6:18 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
718 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      MAHAFFEY                40.88N 78.73W
05/21/2004                   CLEARFIELD         PA   EMERGENCY MNGR

            MAJOR FLOODING WITH SEVERAL ROADS CLOSED IN AND AROUND
            THE TOWN OF MAHAFFEY.

0516 AM     FLASH FLOOD      SUGAR GROVE             41.98N 79.34W
05/21/2004                   WARREN             PA   EMERGENCY MNGR

            FLOODING WITH SEVERAL WATER RESCUES FROM HOMES.

&&

LAMBERT
Local storm report, May 21, 6:20 AM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
720 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      ALTOONA                 40.52N 78.39W
05/21/2004                   BLAIR              PA   EMERGENCY MNGR

            COUNTY-WIDE FLOODING...ALSO IMPACTING INTERSTATE 99.

&&

LAMBERT
Local storm report, May 21, 6:43 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
743 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      ALTOONA                 40.52N 78.39W
05/21/2004                   BLAIR              PA   EMERGENCY MNGR

            COUNTY-WIDE FLOODING FROM TRAINING THUNDERSTORMS,
            IMPACTING INTERSTATE 99.

0715 AM     FLASH FLOOD      ALTOONA                 40.52N 78.39W
05/21/2004                   BLAIR              PA   EMERGENCY MNGR

            COUNTY-WIDE FLOODING...ALSO IMPACTING INTERSTATE 99.

0710 AM     TSTM WND DMG     SOMERSET                38.97N 77.10W
05/21/2004                   MONTGOMERY         MD   EMERGENCY MNGR

            15 TO 20 REPORTS OF TREES BLOWN DOWN COUNTY-WIDE

0708 AM     TSTM WND DMG     JOHNSTOWN               40.33N 78.92W
05/21/2004                   CAMBRIA            PA   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN COUNTY-WIDE BY SQUALL LINE

&&

LAMBERT
Local storm report, May 21, 6:53 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      ALTOONA                 40.52N 78.39W
05/21/2004                   BLAIR              PA   EMERGENCY MNGR

            COUNTY-WIDE FLOODING FROM TRAINING THUNDERSTORMS,
            IMPACTING INTERSTATE 99.

0710 AM     TSTM WND DMG     SOMERSET                40.01N 79.08W
05/21/2004                   SOMERSET           PA   EMERGENCY MNGR

            CORRECTED TO SOMERSET PA...15 TO 20 REPORTS OF TREES
            BLOWN DOWN COUNTY-WIDE

0708 AM     TSTM WND DMG     JOHNSTOWN               40.33N 78.92W
05/21/2004                   CAMBRIA            PA   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN COUNTY-WIDE BY SQUALL LINE

&&

LAMBERT
Special weather statement, May 21, 7:52 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 AM EDT FRI MAY 21 2004

PAZ036-064-211345-
ADAMS-FRANKLIN-
852 AM EDT FRI MAY 21 2004

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND ADAMS COUNTIES...

AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
SHIPPENSBURG TO 3 MILES NORTH OF WAYNESBORO TO 3 MILES NORTHEAST OF
HAGERSTOWN...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
ROUZERVILLE AT 900 AM...FAIRFIELD...CASHTOWN...CARROLL VALLEY AT 925
AM...ARENDTSVILLE AT 930 AM...SEVEN STARS AT 935 AM...BIGLERVILLE...
BENDERSVILLE AT 940 AM AND GETTYSBURG AT 945 AM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

GRUMM
Special weather statement, May 21, 8:32 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
932 AM EDT FRI MAY 21 2004

PAZ065-066-211430-
LANCASTER-YORK-
932 AM EDT FRI MAY 21 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES...

AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF PARKVILLE...MOVING EAST AT
40 MPH. THE THUNDERSTORM WILL BE NEAR SEVEN VALLEYS...NEW SALEM AT
940 AM...SHREWSBURY...GLEN ROCK...LOGANVILLE...JACOBUS AT 945 AM...
DALLASTOWN...STONYBROOK AT 950 AM...WINTERSTOWN AND FELTON AT 955 AM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

HEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Warren

When
May 21, 9:15 AM EST to 12:15 PM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Thunderstorms with heavy rain caused Flash Flooding in Warren County during the early morning hours of May 21. Hard hit were the towns of Chandlers Valley and Sugar Grove. In Sugar Grove, a business was flooded, ruining most of the inventory. Numerous water rescues were performed, and several vehicles were washed off Route 957. A community church was flooded in Chandlers Valley. A total of four families (9 people) were rescued by boat in the county. The Red Cross was activated and supplied food and blankets. Jones Hill road required a bridge replacement. Route 957 was closed to remove debris and washouts.Roads and bridges remained closed through the early afternoon of the 21st as flood waters remained high.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399801.